Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Milwaukee, WI

August 2, 2004Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 2, 2004, 10:03 AM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 10:03 AM CDT (15:03 UTC)
Expired
Aug 2, 2004, 11:00 AM CDT
In force
57 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 100 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 021503
SVRMKX
WIC021-111-021600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1002 AM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  EASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1100 AM CDT

* AT 959 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR BARABOO...OR ABOUT OVER BARABOO...AND MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF LAKE WISCONSIN BY 1020 AM CDT.
  PORTAGE. AND 6 MILES NORTH OF POYNETTE BY 1040 AM CDT.
  PARDEEVILLE. AND RIO BY 1100 AM CDT.

LAT...LON 4352 8986 4334 8982 4336 8913 4364 8918

$$

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:59 AM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 2:59 AM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT MON AUG 2 2004

.DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY THROUGH TUESDAY.

GFS AND ETA AGREE IN GENERAL ON MOVEMENT OF SURFACE COOL FRONT...BUT
DIFFER SIGNIFICANTLY IN ALMOST EVERY OTHER DETAIL. GFS APPEARS TO BE
SUFFERING FROM CONVECTIVE FEEDBACK. NONE OF THE MODELS HAVE A HANDLE
ON QPF OR DYNAMICS OR TIMING.

WILL PROBABLY GO WITH A MIDDLE OF ROAD SOLUTION THROUGH TUESDAY
NIGHT. SURFACE FRONT EXPECTED TO SAG INTO CENTRAL SECTIONS
WISCONSIN TODAY...THEN TO NORTHERN ILLINOIS BY TUESDAY MORNING WHERE
IT SHOULD BECOME NEARLY STATIONARY THROUGH TUESDAY. WILL GO WITH
MUCH WEAKENED GFS VORTICITY AND IGNORE THE FEEDBACK. WHAT IS LEFT IS
MOISTURE CONVERGENCE ALONG SURFACE FRONT AND WITH 850 BOUNDARY.
SOME 700 OMEGA AT TIMES...AND SIGNIFICANT CAPE. WILL ALSO WEAKEN
SURFACE LOW TRACKING ALONG STALLED FRONT TUESDAY. AIRMASS WILL BE
UNSTABLE...BUT MID AND UPPER LEVEL DYNAMICS APPEAR WEAK. WILL LOWER
POPS FROM MAV QUITE A BIT...BUT KEEP THEM HIGHER THAN MET MOS
TODAY THROUGH TUESDAY SINCE SCATTERED STORMS ARE LIKELY AT TIMES.

MCC IN WESTERN MINNESOTA SHOULD REACH CWA BY MID MORNING IF IT HOLDS
TOGETHER. COMPLEX IS BEING DRIVEN BY 500 VORTICITY...AND AIRMASS IS
UNSTABLE...SO COMPLEX MAY HOLD TOGETHER ENOUGH TO REACH CWA. GFS
HAS BEST DEPICTION OF THIS UPPER LEVEL FEATURE.

WITH THE CANADIAN RIDGE PUSHING THE COOL FRONT FURTHER SOUTH
TUESDAY NIGHT AND WEDNESDAY...AND WITH A COOL DRY NORTHEAST FLOW OFF
LAKE MICHIGAN. IT APPEARS THAT CWA SHOULD BE QUIET AND COOLER FROM
WEDNESDAY THROUGH FRIDAY. MID LEVELS LOOK VERY DRY AND NO
SIGNIFICANT FEATURES EXPECTED TO PROMOTE PCPN FROM WEDNESDAY ON.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 2, 4:01 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 AM CDT MON AUG 2 2004

WIZ046-047-051-052-056>060-062>072-031000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
402 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY EVENING.  THEY ARE NOT
EXPECTED TO BE SEVERE.  HOWEVER SOME MAY PRODUCE HEAVY
RAINS...ESPECIALLY IN THE FAR SOUTH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT.

HENTZ

In the hours before

Local storm report, Aug 2, 9:49 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
949 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             4 N DODGEVILLE          43.02N 90.13W
08/02/2004  0.25 INCH        IOWA               WI   TRAINED SPOTTER

            ESTIMATED 40 TO 45 MPH WIND

&&

RS
Local storm report, Aug 2, 9:59 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
959 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             3 SW BARABOO            43.44N 89.78W
08/02/2004  0.75 INCH        SAUK               WI   LAW ENFORCEMENT

&&

RS
Local storm report, Aug 2, 10:02 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1002 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 AM     HAIL             BARABOO                 43.47N 89.74W
08/02/2004  1.00 INCH        SAUK               WI   COUNTY OFFICIAL

&&

RS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.